Alert archive / Minnesota / Flash Flood Watches in 2015
Flash Flood Watch 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood watch at Sep 8, 2015, 1:59 AM CDT for 12 counties in Minnesota; Eau Claire County, Pepin County, Wisconsin. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2015, 1:59 AM CDT (06:59 UTC)
- Expired
- Sep 8, 2015, 8:55 AM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Rice County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN, Eau Claire County, WI, Pepin County, WI
The radar
The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
774 WGUS63 KMPX 080659 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 159 AM CDT TUE SEP 8 2015 ...HEAVY RAIN EXPECTED WITH FLASH FLOODING POSSIBLE OVER SOUTHERN MINNESOTA INTO PORTIONS OF SOUTHWESTERN WISCONSIN EARLY THIS MORNING... .HEAVY RAIN IS DEVELOPING THIS MORNING ALONG AND NORTH OF A STALLED SURFACE FRONT NEAR THE MINNESOTA AND IOWA BORDER... SPREADING INTO SOUTHERN MINNESOTA AND LATER THIS MORNING INTO SOUTHWESTERN WISCONSIN. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE BEEN NOTED ON DOPPLER RADAR. WITH HEAVY RAINFALL RECEIVED OVER THE PAST FEW DAYS IN THESE AREAS...ADDITIONAL HEAVY RAIN MAY LEAD TO FLASH FLOODING. MNZ074>078-082>085-091>093-WIZ026-028-081500- /O.NEW.KMPX.FF.A.0005.150908T0659Z-150908T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN-PEPIN-EAU CLAIRE- INCLUDING THE CITIES OF...NEW ULM...ST. PETER...LE SUEUR... FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA... FAIRMONT...BLUE EARTH...ALBERT LEA...DURAND...EAU CLAIRE 159 AM CDT TUE SEP 8 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF MINNESOTA AND WEST CENTRAL WISCONSIN...INCLUDING THE FOLLOWING IN MINNESOTA...BLUE ... EARTH...BROWN...FARIBAULT...FREEBORN...GOODHUE...LE SUEUR... MARTIN...NICOLLET...RICE...STEELE...WASECA AND WATONWAN. IN WEST CENTRAL WISCONSIN...EAU CLAIRE AND PEPIN. * UNTIL 10 AM CDT THIS MORNING. * HEAVY RAIN THIS MORNING COMBINED WITH HEAVY RAIN RECEIVED THE PAST FEW DAYS MAY LEAD TO FLASH FLOODING. * FLOODING AT NIGHT IS DIFFICULT TO DETECT...PARTICULARLY THE DEPTH OF ANY STANDING WATER. DO NOT DRIVE THROUGH ANY AREAS OF STANDING WATER. TURN AROUND...DO NOT DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
109 WGUS63 KMPX 081226 FFAMPX FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 726 AM CDT TUE SEP 8 2015 ...HEAVY RAIN TO PERSIST IN PORTIONS OF SOUTHWEST WISCONSIN THIS MORNING... .HEAVY RAIN WILL CONTINUE IN PEPIN AND EAU CLAIRE COUNTIES THIS MORNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE BEEN NOTED ON DOPPLER RADAR. WITH SATURATED SOILS FROM RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAIN LEAD TO FLASH FLOODING. MNZ074>078-082>085-091>093-081330- /O.CAN.KMPX.FF.A.0005.000000T0000Z-150908T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...NEW ULM...ST. PETER...LE SUEUR... FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA... FAIRMONT...BLUE EARTH...ALBERT LEA 726 AM CDT TUE SEP 8 2015 ...FLASH FLOOD WATCH IS CANCELLED FOR SOUTHERN MINNESOTA... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MINNESOTA AND SOUTHEAST MINNESOTA HAS BEEN CANCELLED. HEAVY RAINFALL HAS SHIFTED OFF TO THE EAST AND IS NO LONGER EXPECTED FOR SOUTHERN MINNESOTA. ANY HIGH WATERS WILL CONTINUE TO RECEDE...MAKING FLASH FLOODING NO LONGER A THREAT. $$ WIZ026-028-081500- /O.CON.KMPX.FF.A.0005.000000T0000Z-150908T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PEPIN-EAU CLAIRE- INCLUDING THE CITIES OF...DURAND...EAU CLAIRE 726 AM CDT TUE SEP 8 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF WEST CENTRAL WISCONSIN...INCLUDING THE FOLLOWING EAU CLAIRE ...AND PEPIN. * UNTIL 10 AM CDT THIS MORNING * HEAVY RAIN THIS MORNING COMBINED WITH HEAVY RAIN RECEIVED THE PAST FEW DAYS MAY LEAD TO FLASH FLOODING. * DO NOT DRIVE THROUGH ANY AREAS OF STANDING WATER. TURN AROUND...DO NOT DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
464 WGUS63 KMPX 081355 FFAMPX FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 855 AM CDT TUE SEP 8 2015 ...HEAVY RAIN IS HEADED OUT...FLASH FLOOD THREAT ENDING... .RAIN IS BEGINNING TO DIMINISH EARLY THIS MORNING AND ANY HIGH WATER REMAINING SHOULD RECEDE QUICKLY. WIZ026-028-081500- /O.CAN.KMPX.FF.A.0005.000000T0000Z-150908T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PEPIN-EAU CLAIRE- INCLUDING THE CITIES OF...DURAND...EAU CLAIRE 855 AM CDT TUE SEP 8 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL WISCONSIN HAS BEEN CANCELLED. HEAVY RAIN HAS PUSHED EAST AND DRY WEATHER IS EXPECTED FOR THE REST OF THE DAY. $$ BORGHOFF
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 10:28 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 7, 10:28 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1028 PM CDT MON SEP 7 2015 .UPDATE...FOR 06Z AVIATION DISCUSSION BELOW && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 338 PM CDT MON SEP 7 2015 RATHER CHALLENGING FORECAST IN THE SHORT TERM CONCERNING POPS AND QPF. THERE WAS A SUBTLE DEWPOINT BOUNDARY IN PLACE ACROSS THE SOUTHEASTERN PART OF THE FORECAST AREA THAT MATCHED UP WITH THE LOW CLOUDS SEEN ON VISIBLE SATELLITE. HOWEVER...THE MAIN FRONTAL BOUNDARY WAS TO THE SOUTH ACROSS IOWA...AND THIS IS EXPECTED TO BE THE FOCUS FOR THE HEAVIER RAIN TONIGHT. AN UPPER LEVEL LOW WAS LOCATED ALONG THE MANITOBA/SASKATCHEWAN BORDER...WITH SOUTHWEST WINDS OVER THE MIDWEST. WEAK DISTURBANCES WITHIN THIS SOUTHWEST FLOW WERE RESPONSIBLE FOR SOME LIGHT SHOWER/THUNDER ACTIVITY ACROSS THE DAKOTAS AND WESTERN MN. THESE STORM ARE QUITE ELEVATED...AND THE PRECIP IS HAVING TROUBLE TO MAKE IT TO THE GROUND...BUT FEEL THAT A SMALL POP IS WARRANTED THROUGH THE AFTERNOON. LATER TONIGHT HIRES MODELS BRING THE MAIN AREA OF STORMS NEAR IA/MO AS MENTIONED EARLIER...BUT A NORTHERN AREA OF PRECIP DEVELOPS AND PASSES THROUGH THE SOUTHEASTERN PORTION OF THE FORECAST AREA BETWEEN 06-12Z TIME FRAME. HAVE INCREASES POPS DURING THIS TIME FRAME GIVEN THE REMARKABLE AGREEMENT BETWEEN THE HRRR/DEV AND LAST FEW FRAMES OF THE HOPWRF. CLOUDS TONIGHT WILL KEEP OVERNIGHT LOWS ABOVE CLIMATOLOGY. ON TUESDAY HIGH PRESSURE WILL BUILD IN WITH DRY WEATHER ANTICIPATED AND HIGHS IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 338 PM CDT MON SEP 7 2015 HIGH PRESSURE MOVING IN WILL BRING CLEARING SKIES MIDWEEK WITH NORMAL TEMPERATURES. A WEAK CLIPPER OF SORTS WILL ROTATE ON THE SOUTH SIDE OF BROAD TROUGHING OVER EASTERN NORTH AMERICA WEDNESDAY NIGHT AND THURSDAY. THE 12Z ECMWF HAS BACKED OFF SIGNIFICANTLY ON ITS MORE DEVELOPED NORTHERLY SOLUTION ACROSS NORTHERN MINNESOTA AND HAS FALLEN IN LINE WITH THE REMAINING GUIDANCE KEEPING A WEAK...ILL-DEFINED LOW JUST TO THE SOUTH. A FEW SHOWERS MAY ACCOMPANY THIS FEATURE...BUT NOT THINKING TOO MANY LOCATIONS WILL SEE MORE THAN A TENTH OF AN INCH. A REINFORCING SHOT OF CANADIAN AIR WILL FOLLOW THAT SYSTEM THURSDAY NIGHT AND FRIDAY. COULD SEE LOWS IN THE LOW 40S IN SOME LOCATIONS OF CENTRAL MN AND WESTERN WI...DEPENDING ON WHERE THE HIGH TRACKS. THE HIGH WILL SETTLE DOWN THE MISSISSIPPI VALLEY FOR THE WEEKEND AS A LOW CUTS OFF NEAR THE MID ATLANTIC. THIS SHOULD SLOW THE PROGRESSION OF RIDGES AND TROUGHS A BIT...WITH RIDGING BUILDING IN GRADUALLY THROUGH THE REST OF THE PERIOD. ANOTHER COLD FRONT MAY BE KNOCKING ON THE DOOR BY EARLY NEXT WEEK...BUT THE LACK OF SIGNIFICANT MOISTURE RETURN AHEAD OF IT COULD HAMPER MEANINGFUL PRECIP DEVELOPMENT ALONG IT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1028 PM CDT MON SEP 7 2015 HI-RES MODELS ARE MORE INDICATIVE OF A SLIGHT NORTHWARD SHIFT IN PRECIP OVERNIGHT. LOOKS AS IF SHOWERS AND ISOLATED THUNDERSTORMS MAY SNEAK AS FAR NORTH AS KRWF-KMSP-KRNH-KEAU OVERNIGHT AND EARLY TUESDAY MORNING. HAVE INCLUDED A MENTION OF -SHRA AT THOSE SITES BUT WILL HOLD OFF ON THE THUNDER MENTION AT THIS POINT. HAVE ALSO BACKED OFF SLIGHTLY ON THE FOG MENTION AT KRNH AND KEAU GIVEN THE INCREASED CLOUD COVER...BUT STILL COULD SEE MVFR CONDITIONS THERE. WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT...AND THEN INCREASE FROM THE NORTHWEST ON TUESDAY WITH GUSTS TO BETWEEN 15 AND 20KTS EXPECTED BY 18Z. SPEEDS THEN DECLINE TO AOB 5KTS FOR TUESDAY EVE WITH CLEARING SKIES. KMSP... THE WINDOW OF POTENTIAL FOR LIGHT SHOWERS AT KMSP LOOKS TO BE CENTERED BETWEEN 09Z AND 12Z...ALTHOUGH VSBYS ARE NOT EXPECTED TO DIP BELOW 5SM. OTHERWISE BENIGN/VFR CONDITIONS ARE ANTICIPATED THROUGH THE PERIOD WITH THE ONLY OTHER ITEM OF NOTE BEING THE WIND GUSTS TO NEAR 20KTS TUESDAY AFTERNOON. /OUTLOOK FOR KMSP/ WED...VFR. WIND SW 5-10 KTS. THU...MAINLY VFR. CHC MVFR IN -SHRA/-TSRA EARLY. WIND WNW 5-10 KTS. FRI...VFR. WIND NW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JRB LONG TERM...BORGHOFF AVIATION...LS
Hazardous weather outlook, Sep 7, 2:00 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT MON SEP 7 2015 MNZ069-070-074>078-082>085-091>093-WIZ015-016-023>028-081900- SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN- BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 200 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>045-047>068-073-WIZ014-081900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-POLK- 200 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:11 AM CDT | Flash Flood Warning | MPX | Blue Earth, Faribault, Waseca | 4 hr |
| Sep 8, 4:34 AM CDT | Special Weather Statement | MPX | Goodhue | 26 min |
| Sep 8, 6:11 AM CDT | Flash Flood Warning | MPX | Eau Claire, Pepin | 3 hr |
Nearby
Flash Flood Watches in Minnesota, 2015Flash Flood Watches in Wisconsin, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.